Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 2:15 AM EDT for Cabarrus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 2:15 AM EDT (06:15 UTC)
- Expired
- Jul 23, 1997, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cabarrus County, NC
The radar
The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 230616 FFWGSP NCC025-230900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 215 AM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 500 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...CABARRUS COUNTY RADAR ESTIMATED THAT RAINFALL HAS REACHED CRITICAL LEVELS IN MUCH OF THE COUNTY TONIGHT AND SEVERE URBAN FLOODING WAS BECOMING VERY LIKELY. OTHER STORMS WILL MOVE INTO THE COUNTY FROM THE WEST ADDING TO THE HEAVY RAIN. THE HEAVIEST RAIN HAS OCCURRED ALONG HIGHWAY 49 EAST OF CONCORD. SOME OF THE STORMS WERE CAUSING RAINFALL RATES OF UP TO 2 INCHES PER HOUR. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. JONES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:08 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 22, 9:08 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 908 PM EDT TUE JUL 22 1997 DISC: RADAR/SAT TRENDS THE PAST 4-6 HOURS INDICATE THE REMNANTS OF DANNY...CURRENTLY CLOSE TO NW GA... IS MOVING. APPARENT MOTION IS FROM ABOUT 250 DEGREES AT ARND 10 KTS...WHICH IF IT CONTINUED WOULD TRACK WHATEVERS LEFT OF THE SYSTEM INTO THE WEST PART OF THE UPSTATE SC TOMORROW AFTERNOON. ASIDE FROM A FEW BANDS OF PCPN...THE ONLY EFFECT OF DANNY SO FAR HAS BEEN TO PROVIDE WARM MID LEVEL TEMPS AND A DIVERGENT LOW LEVEL FLOW REDUCING CONVECTIVE CVRG. THE MAIN ACTIVITY TODAY HAS BEEN ALONG THE BNDRY DRAPED ACRS MY NORTHERN NC COUNTIES...WHICH HAS FOCUSED QUITE A BIT OF HEAVY RAIN FROM THE NORTHERN MTNS INTO THE NORTHERN PARTS OF THE CLT METRO AREA. OVERALL...THE GOING BREAKDOWN OF WATCHES/POPS LOOKS GOOD ACRS MY CWA. DONT SEE ANY PROBLEM CUTTING POPS BACK A BIT UPSTATE...BUT AS WE SAW LATE LAST NIGHT IN THE UPSTATE/SOUTHERN NC MTNS CONVECTIVE BANDS CAN REALLY POP WITH A BIT OF UPSLOPE FLOW AND THIS MUCH MSTR. TEMPERATURE FCSTS ONCE AGAIN IN LINE. JOHNSTONE
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:00 AM EDT | Flash Flood Warning | GSP | Mecklenburg | 2 hr |
| Jul 23, 5:00 AM EDT | Flash Flood Warning | GSP | Cabarrus, Mecklenburg | 4 hr |
| Jul 23, 8:22 AM EDT | Flash Flood Warning | GSP | Rowan | 4 hr |
| Jul 23, 8:57 AM EDT | Flash Flood Warning | GSP | Cabarrus, Mecklenburg | 3 hr |
| Jul 23, 12:17 PM EDT | Flash Flood Warning | GSP | Jackson, Macon | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.